We're creating a positive news network. We need your help.

On November 11, 2014, it was reported that twelve Indian women died, and many more were sickened, after undergoing surgical sterilization procedures in a government-run “sterilization camp.”  The women were paid 600 rupees apiece, about $10, to undergo surgical sterilization. It is the policy of the Indian government to limit population growth through the incentivized sterilizations of women. The incident occurred in Chhattisgarh, one of the poorest states in India, where 600 rupees is equivalent to a month of income for many of the families of the women who were sterilized –and killed.

advertisement - learn more

The surgeon, Dr. R. K. Gupta, performed surgery on 83 women in six hours. That’s 4.3 minutes per surgery.

There are so many things that are horrible and tragic about this story, I certainly can’t list them all. Here are just a few things that are tough to swallow about the situation.

  • 12 lives were lost. Husbands lost their wives. Children lost their mother. Parents lost their daughters.
  • The fact that impoverished women were driven to undergo SURGICAL STERILIZATION by a $10 payment is tragic because of the poverty and desperation involved.
  • The targeting of women for population control efforts, rather than men, when the procedure for sterilizing men (vasectomy) is far less invasive than the procedure for sterilizing women (tubal ligation), is horrifying and it shows the gender issues at play in Indian policies.
  • The systemic incentivisation of health care workers, and community workers, to hold “sterilization camps” where women are herded, like animals, into unsterile operating rooms where they are cut open, butchered really, to meet government imposed quotas, is disgusting. The broken system is described well in the New York Times article, Web of Incentives in Fatal Indian Sterilizations.

Initial reports of the tragedy blamed unsanitary conditions. It is reported that the clinic was “streaked with cobwebs, its hallways covered by a film of dust, so long abandoned that trees were poking tendrils through the windows. Health workers were trying to fit as many patients as possible inside.”

Subsequent reports, however, noted that the deaths were more likely the result of “tainted drugs.” The doctor who performed the surgeries is blaming the drugs for the deaths, and, more convincingly, deaths also occurred in other individuals who were given the same drugs who were not part of the sterilization camp. The owners of the factories that produced the drugs have been summoned for questioning and the batch of drugs that was administered has been banned from use. A November 14, 2014 report asserted that the cipro/ciprofloxacin pills were tainted by rat poison. However, “Dilip Shah, secretary general of the Indian Pharmaceutical Alliance, cautioned that the investigation into the tainted pills was ongoing and ‘rat poison contamination is only a speculation.’”

If the drugs are conclusively found to be tainted with rat poison, a significant number of other issues around this tragedy come to the fore. The lack of safety regulation in Indian drug manufacturers is both a problem for Indian consumers, and worldwide consumers, “since India is now the second-largest exporter of over-the-counter and prescription medicines to the U.S.”

advertisement - learn more

The sudden deaths from these drugs make it likely that the drugs were tainted in some way. But if the entire batch of ciprofloxacin was laced with rat poison, as the Indian officials are proposing, wouldn’t everyone who took the drug have died?  Rat poison is lethal to everyone.  Not all of the women who received the drugs died.

It’s possible that the drugs were pure, they were just given in a combination that is lethal to some people with certain genetic predispositions.  (How well an individual metabolizes drugs has to do with their personal MTHFR mutations, and likely some other genetic factors.)

The women who died were given three drugs, diazepam (a benzodiazepine), ciprofloxacin (a fluoroquinolone) and ibuprofen (a NSAID).

These drugs should NEVER be given together because of the effects they have on the GABA-A receptors in the brain. The Indian women were given this combination of drugs in exactly the order required to have tragic consequences. The diazepam was given to them during the surgery, to sedate them. As they came off of the diazepam, their GABA-A receptors likely became improperly stimulated. The Ashton Manual notes that, “withdrawal from benzodiazepines leaves the brain in a state of GABA-underactivity, resulting in hyperexcitability of the nervous system.” While their brains were in this vulnerable state, they were given ciprofloxacin, a fluoroquinolone, and ibuprofen, a NSAID.  Fluoroquinolones “have also been found to inhibit benzodiazepine receptor binding” and fluoroquinolone toxicity resembles protracted benzodiazepine withdrawal in many of its symptoms -depression, anxiety, psychosis, paranoia, severe insomnia, paraesthesia, tinnitus, hypersensitivity to light and sound, tremors and seizures.  When ibuprofen, a NSAID, is added to the mix, it makes the fluoroquinolones even more toxic.  It is noted in Pharmacology Weekly that, “the presence of an NSAID or NSAID metabolite can significantly augment this effect (of fluoroquinolones) and result in an even greater inhibition of GABA-A receptor activity.”

Rather than giving readers way too much scientific information, (to sum all of it up, the drugs short-circuit the brain, and the brain controls everything), I’ll point you toward Robert Grozier’s video about the horrifying effects of cipro/ciprofloxacin combined with another potent NSAID, Vioxx:

Robert Grozier tragically passed away in June, 2014.

Because of both the effects of fluoroquinolones with NSAIDs on GABA-A receptors, and also because of poisonous metabolites formed when multiple carboxylic acid containing drugs are taken together (more information on both can be found HERE), they should NEVER be administered together. It is especially important that these dangerous drugs not be given to people who have recently been given a benzodiazepine. Malfunctioning GABA receptors can damage, and shut down, many bodily systems.

The drugs given to the Indian women who were tragically poisoned and maimed are dangerous just as they are. It’s possible that the drugs were tainted, but tests of the drugs in question have not yet been published, and it’s also possible that they were not faulty in any way, but rather, they were administered in a combination that is dangerous by ill-informed doctors that are allowed to do so by failing regulatory systems.

Lest you think that these drugs are harmless on their own, or that tragedies like this only happen in India, let me point you toward The Fluoroquinolone Wall of Pain, where stories of harm caused by fluoroquinolones (cipro/ciprofloxacin, Levaquin/levofloxacin, Avelox/moxifloxacin and floxin/ofloxacin) are told.  A particularly tragic story is that of Chris Dannelly, a devoted father and husband, who was killed by two pills of Levaquin. Stories of pain caused by benzodiazepines can be found on Benzo Buddies.  Most people think that NSAIDs are harmless, but they are far from benign, as noted in High doses of common painkillers increase heart attack risks.

Individually, benzodiazepines, fluoroquinolones and NSAIDs should be more tightly regulated. Combined they cause tragedy and should be forbidden. The FDA, and, apparently Indian regulatory agencies, are failing to properly warn doctors and patients alike about the dangers of these drugs.

More information about what is referenced above can be found in the following links:

Indian Fatalities –

New York Times, “12 Women Die After Botched Government Sterilizations in India

New York Times, “Post-Mortems of Victims Point to Tainted Medication in India Sterilization Deaths

New York Times, “Web of Incentives in Fatal Indian Sterilizations

New York Times, “Sterilization Deaths Linked to Antibiotic Tainted With Rat Poison, Indian Officials Say

Benzodiazepines, Fluoroquinolones and NSAIDs –

The Ashton Manual

The British Journal of General Practice, “Benzodiazepine tolerance, dependency, and withdrawal syndromes and interactions with fluoroquinolone antimicrobials

The British Journal of Clinical Pharmacology, “Possible interaction of fluoroquinolones with the benzodiazepine-GABAA-receptor complex

The Annals of Pharmacotherapy, “Neurologic adverse effects during concomitant treatment with ciprofloxacin, NSAIDS, and chloroquine: possible drug interaction.”

Pharmacology Weekly, “What is the mechanism by which the fluoroquinolone antibiotics (e.g., ciprofloxacin, gemifloxacin, levofloxacin, moxifloxacin) can increase a patient’s risk for developing a seizure or worsen epilepsy?

Blog Post – Floxie HopeWhy NSAIDs Suck for Floxies (and Probably Everyone Else Too)

The Fluoroquinolone Wall of Pain

The author’s web site – Floxie Hope


Get Your Free Numerology Reading

Your life path number can tell you A LOT about you.

With the ancient science of Numerology you can find out accurate and revealing information just from your name and birth date.

Get your free numerology reading and learn more about how you can use numerology in your life to find out more about your path and journey. Get Your free reading.